Georgia, 2012Wildfire in Georgia, November 24 to 30, 2012
November 24 to 30, 2012 · NWS FFC · 2 events in 2 counties and zones
An upper low over the region shifted east, allowing flow to transition to nearly zonal aloft. A large surface ridge dominated the eastern United States, continuing to bring dry air to the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $226,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over the region shifted east, allowing flow to transition to nearly zonal aloft. A large surface ridge dominated the eastern United States, continuing to bring dry air to the region. Fuels dried significantly through this dry period, with relative humidity values dropping below 25 percent, leading to widespread fire danger conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 24, 6:59 PM EST, 31 minutes earlier.
Area forecast discussion, Nov 24, 6:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
659 PM EST SAT NOV 24 2012
.PREV DISCUSSION... /ISSUED 228 PM EST SAT NOV 24 2012/
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODELS SIMILAR WITH DRY WEATHER EXPECTED TO CONTINUE FOR THE
SHORT TERM. SURFACE HIGH PRESSURE BUILDS TO THE FORECAST AREA
TONIGHT AND DRIFTS E AND S OF THE AREA THROUGH SUNDAY NIGHT.
UPPER FLOW HAS A COUPLE OF SHORT WAVES MOVING ACROSS TONIGHT WITH
VERY MINIMAL MOISTURE ASSOCIATED. STILL EXPECTING CLEAR-MOSTLY CLEAR
SKIES WITH ABUNDANT SUNSHINE FOR SUNDAY.
COLDEST TEMPERATURES OF THE FALL SEASON EXPECTED TONIGHT AS WINDS
BECOME LIGHT ACROSS THE AREA. FORECAST LOW TEMPERATURES RUNNING
10-15 DEGREES BELOW NORMAL TONIGHT AND 5-12 DEGREES BELOW NORMAL
SUNDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING NEAR 5 DEGREES
BELOW NORMAL FOR SUNDAY.
BDL
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
INCONSISTENCIES BETWEEN THE EXTENDED MODELS CONTINUED WITH THE 12Z
RUNS OF THE GFS AND ECMWF. AT THIS TIME...THE 12Z RUN OF THE ECMWF
IS SLOWER BY ABOUT 6 HOURS COMPARED TO THE 00Z RUN. THE 12Z GFS IS
A LITTLE FASTER...WEAKER AND LESS DEEP THAN THE 06Z RUN OF THE
GFS. THESE INCONSISTENCIES MEAN THE DIFFERENCE BETWEEN RAIN AND
THUNDERSTORMS. CAPE IS MEAGER AT BEST...AND UNLESS A DEEPER STRONG
SHORTWAVE DEVELOPS...LOW LEVEL MOISTURE WILL BE LACKING...THUS LIMITING
OVERALL CAPE VALUES. WITH THE AMOUNT OF UNCERTAINTY...DECIDED TO
KEEP SLIGHT CHANCE OF THUNDER ACROSS NORTHERN GA. OTHERWISE AGREE WITH
MIDNIGHT SHIFTS ANALYSIS OF THE SYSTEM.
ARG
PREV DISCUSSION... /ISSUED 1210 PM EST SAT NOV 24 2012/
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
/ISSUED 426 AM EST SAT NOV 24 2012/
MAIN FORECAST CONCERN IN THE EXTENDED PERIODS CONTINUES TO BE THE
FRONTAL PASSAGE ON TUESDAY. WHILE EXTENDED MODELS ARE IN GENERAL
AGREEMENT WITH BRINGING A FRONT ACROSS THE AREA ON TUESDAY THEY
CONTINUE TO DISAGREE ON THE DETAILS OF THE DEVELOPMENT OF THE
SYSTEM...WITH BOTH MODELS SHOWING GOOD RUN-TO- RUN CONSISTENCY.
ECMWF IS FURTHER NORTH AND EAST WITH THE TRACK OF THE SHORTWAVE BY
MONDAY NIGHT AND CONTINUES THIS TREND INTO TUESDAY. BECAUSE OF
THIS...ECMWF IS FASTER WITH THE COLD FRONT BRINGING THE FRONT
ACROSS THE AREA DURING THE EARLY MORNING HOURS...WHILE KEEPING THE
TROUGH AXIS NORTH OF THE FORECAST AREA. THE GFS CONTINUES TO BRING
THE SHORT WAVE FURTHER SOUTH INTO THE PLAINS...DEVELOPING A
SURFACE LOW OVER THE ARK-LA- TEX AREA BY 06Z TUESDAY AND THEN
BRINGING THE UPPER LEVEL TROUGH AXIS AND THE FRONT ACROSS THE
FORECAST AREA TUESDAY AFTERNOON. NEITHER MODEL HAS MUCH IN THE WAY
OF CAPE AS THE FRONT MOVES ACROSS THE AREA...AND THE ECMWF HAS THE
FRONT OUTRUNNING ANY SHEAR ASSOCIATED WITH THE EVENT...WHILE THE
GFS CONTINUES TO SHOW MODERATE SHEAR ACROSS THE FORECAST AREA WITH
THE FRONTAL PASSAGE. ALTHOUGH CONFIDENCE IS LOW WILL CONTINUE TO
TREND TOWARD THE GFS AT THIS TIME AND KEEP ISOLATED THUNDER IN
ACROSS THE AREA ALTHOUGH EXPECT SHOWERS WILL BE THE MAIN IMPACT
FROM THE SYSTEM. SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING
WILL BRING DRY WEATHER ACROSS THE AREA THROUGH THE END OF NEXT
WEEK.
ATWELL
&&
.FIRE WEATHER...
RH'S EXPECTED BELOW 25 PERCENT FOR SUNDAY ACROSS THE ENTIRE AREA
WITH SOME AREAS HITTING 4+ HOURS DURATION. A FIRE DANGER STATEMENT
WILL LIKELY BE NEEDED DEPENDING ON HOW THE FUELS DRY THIS AFTERNOON.
WINDS FOR SUNDAY ARE EXPECTED TO BE LESS THAN 10 MPH.
RH'S BELOW 25 PERCENT ARE AGAIN EXPECTED FOR A LARGE PORTION OF E
AND CENTRAL GA ON MONDAY WITH AREAS S AND E OF MCN HITTING 4+ HOURS
DURATION. WINDS WILL GENERALLY BE LIGHT ON MONDAY.
&&
.AVIATION...
00Z UPDATE...
VFR CONDITIONS TO CONTINUE THROUGH FORECAST PERIOD. NW WINDS OF
4-6 KTS WILL BECOME LIGHT TO CALM TONIGHT...THEN BECOME SW NEAR
5-6 KTS TOMORROW AFTER 17Z. MOSTLY CLEAR SKIES ARE FORECAST WITH
SOME LINGERING CIRRUS AROUND 25 KFT MAINLY NEAR NORTHERN SITES
TONIGHT INTO SUNDAY MORNING.
//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.
BAKER
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 28 58 33 66 / 0 0 0 0
ATLANTA 31 57 37 65 / 0 0 0 0
BLAIRSVILLE 24 55 29 61 / 0 0 0 0
CARTERSVILLE 23 57 27 63 / 0 0 0 0
COLUMBUS 32 61 36 67 / 0 0 0 0
GAINESVILLE 30 57 35 63 / 0 0 0 0
MACON 28 61 29 68 / 0 0 0 0
ROME 24 58 28 64 / 0 0 0 0
PEACHTREE CITY 24 58 27 65 / 0 0 0 0
VIDALIA 34 62 38 70 / 0 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BDL
LONG TERM....ATWELL/ARG
AVIATION...BAKER
Hazardous weather outlook, Nov 24, 5:53 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 PM EST SAT NOV 24 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-252300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
553 PM EST SAT NOV 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
DISCUSSION...
VERY DRY CONDITIONS ARE EXPECTED AGAIN SUNDAY
AFTERNOON....POSSIBLY CONTRIBUTING TO A HIGH FIRE DANGER
SITUATION.
A COLD FRONT WILL TRAVERSE THE FORECAST AREA ON TUESDAY. AT THIS
TIME INSTABILITY APPEARS MINIMAL HOWEVER THERE MAY BE ENOUGH SHEAR
TO PRODUCE STRONG STORMS...IF THE SYSTEM MOVES ACROSS THE AREA
DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Gilmer
- When
- November 24, 7:30 PM EST to November 30, 11:59 PM EST
- Where
- Gilmer forecast zone
- Property damage
- $225,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Black Mtn. burned 455 acres and resulted in $225,000 in damages. The wildfire suppression ended on December 3.
Wildfire, Lumpkin
- When
- November 26, 2:30 PM EST to 5:00 PM EST
- Where
- Lumpkin forecast zone
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Nimblewill Church Rd burned 1 acre and resulted in $500 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428221, 428222.